Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 189, NWS Mobile, AL

April 30, 2005Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 30, 2005, 9:40 AM CDT for Baldwin County, Mobile County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2005, 9:40 AM CDT (14:40 UTC)
Expired
Apr 30, 2005, 10:36 AM CDT
In force
56 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 50 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:05 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.7 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-180 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 301442
SVRMOB
ALC003-097-301530-
/O.NEW.KMOB.SV.W.0189.050430T1440Z-050430T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
942 AM CDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN BALDWIN COUNTY IN SOUTHWEST ALABAMA
  SOUTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 1030 AM CDT

* AT 940 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM THE MOUTH OF WEEKS BAY TO 8 MILES NORTHWEST OF
  DAUPHIN ISLAND...AND MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DAUPHIN ISLAND BY 1000 AM CDT
  MOUTH OF MOBILE BAY AND EAST END OF DAUPHIN ISLAND BY 1005 AM CDT
  SAND ISLAND AND FORT MORGAN BY 1010 AM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3051 8776 3040 8830 3000 8826 3010 8772

$$
2 follow-up statements
000 
WWUS54 KMOB 301524
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1022 AM CDT SAT APR 30 2005

ALC003-097-301530-
/O.CON.KMOB.SV.W.0189.000000T0000Z-050430T1530Z/
BALDWIN AL-MOBILE AL-
1022 AM CDT SAT APR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 AM CDT FOR 
SOUTHEAST MOBILE AND SOUTHERN BALDWIN COUNTIES...

AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
10 MILES WEST OF PENSACOLA TO DAUPHIN ISLAND...MOVING SOUTHEAST AT 
20 MPH.

THE STRONGEST THUNDERSTORM LOCATED NEAR THE EAST END OF DAUPHIN 
ISLAND WILL MOVE OVER THE FORT MORGAN AREA...AND THEN OVER THE GULF 
WATERS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO 
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3051 8776 3040 8830 3000 8826 3010 8772

$$
000 
WWUS54 KMOB 301536
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1035 AM CDT SAT APR 30 2005

ALC003-097-301546-
/O.EXP.KMOB.SV.W.0189.000000T0000Z-050430T1530Z/
BALDWIN AL-MOBILE AL-
1035 AM CDT SAT APR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MOBILE AND SOUTHERN 
BALDWIN COUNTIES WAS ALLOWED TO EXPIRE AT 1030 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CDT SATURDAY FOR 
SOUTHWESTERN ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE.

LAT...LON 3051 8776 3040 8830 3000 8826 3010 8772

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:00 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 30, 5:00 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT SAT APR 30 2005

.SYNOPSIS...SERIES OF WEAK IMPULSES MOVING IN VERY BROAD UPPER LEVEL
RIDGE...WITH MAIN TROUGH AXIS FROM THE CENTRAL PLAINS TO THE DESERT
SOUTHWEST. BOUNDARY LAYER MOISTURE ON THE INCREASE WITH H85 SPECIFIC
HUMIDITY VALUES 8+ G/KG TO THE WEST OF OUR CWA. LINE OF CONVECTION
CENTERED ON SURFACE MOISTURE AXIS FROM NORTHERN ALABAMA TO SOUTHEAST
LOUISIANA...WITH DEWPOINTS IN THE LOWER 70S ACROSS MOST OF THE
FORECAST AREA AT THIS TIME.

&&

.SHORT TERM...THUNDERSTORMS...SOME SEVERE...WILL ADVANCE EAST ACROSS
THE FORECAST AREA TODAY AS SURFACE COLD FRONT MOVES THROUGH THE
REGION. THE PRECIPITATION WILL MOVE OFFSHORE THIS EVENING...WITH
FRONT MOVING WELL SOUTH OF THE MARINE ZONES. HIGH PRESSURE WILL
DOMINATE THROUGH THE REMAINDER OF THE SHORT TERM...AND THEREFORE
LOWERED POPS TO NEAR ZERO AS DRY AIR INVADES FROM THE NORTH.
TEMPERATURES AROUND GFS MAV GUIDANCE.

&&

.LONG TERM...(TUESDAY THROUGH FRIDAY)...SLIGHT CHANCE TO LOW
SCATTERED POPS THROUGH THE EXTENDED AS SERIES OF WEAK SHORTWAVES
MOVE THROUGH BROAD UPPER TROUGH. TEMPERATURES WILL BE SLIGHTLY BELOW
NORMAL THROUGH THE PERIOD.

&&

.MARINE...ONSHORE WINDS AND SEAS WILL INCREASE AHEAD OF A FRONT
WHICH WILL PASS THE AREA LATE THIS AFTERNOON INTO TONIGHT. OFFSHORE
WIND WILL PERSIST THROUGH MONDAY...BECOMING MORE EASTERLY BY LATE
MONDAY AS A HIGH MOVES FROM THE CENTRAL US TO THE EAST COAST. FLOW
WILL RETURN TO ONSHORE BY MONDAY NIGHT AND STRENGTHEN AHEAD OF A WEAK
FRONT THAT WILL PASS THE AREA EARLY WEDNESDAY BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS. THAT FRONT WILL PASS LATE NEXT WEEK. /77

&&

.FIRE...DRIER AIR BEHIND THE FRONT...COMBINED WITH WARM AFTERNOON
TEMPERATURES ON SUNDAY WILL ALLOW RELATIVE HUMIDITY VALUES TO DROP
INTO THE LOWER 30S. DURATION REQUIRED FOR A RED FLAG WARNING ACROSS
THE NORTHWEST FLORIDA PANHANDLE IS UNCERTAIN AT THIS TIME...AND WILL
PASS ON TO THE DAY SHIFT IF A FIRE WEATHER WATCH MAY BE NEEDED.
SURFACE DEWPOINTS MODERATE THROUGH THE REMAINDER OF THE FORECAST
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      78  55  78  52 /  90  30  10  10
PENSACOLA   79  57  77  55 /  90  50  10  10
DESTIN      76  62  76  58 /  90  50  10  10
EVERGREEN   76  57  75  46 /  80  30  10  10
WAYNESBORO  71  50  75  47 /  80  20  10  10
CAMDEN      75  54  74  48 /  80  20  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY TODAY GMZ650-670.
FL...SMALL CRAFT ADVISORY TODAY GMZ655-675.
MS...NONE.

&&

/22
Hazardous weather outlook, Apr 30, 6:30 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT SAT APR 30 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-011130-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
630 AM CDT SAT APR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

AHEAD OF A COLD FRONT UNSTABLE AIRMASS WILL CONTINUE TO DOMINATE THE
AREA THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS EXPECTED THROUGH
THIS AFTERNOON.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES THIS
AFTERNOON AS MODERATE SOUTHERLY FLOW CONTINUES AND COMBINES
WITH AN ENHANCED TIDAL RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...PATCHY FOG FORMING
OVERNIGHT MONDAY AND TUESDAY NIGHTS.

THE NEXT IN A SERIES OF FRONTS IMPACTS THE AREA THIS WEEKEND
RESULTING IN AN UNSETTLED WEATHER PATTERN RETURNING TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ON ALERT FOR
ACTIVATION TODAY.

In the hours before

Special weather statement, Apr 30, 8:35 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
835 AM CDT SAT APR 30 2005

ALZ051>053-MSZ067-075-076-078-079-301430-
CHOCTAW-CLARKE-GEORGE-GREENE-PERRY-STONE-WASHINGTON-WAYNE-
835 AM CDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH NUMBER 214
THAT WAS IN EFFECT UNTIL 10 AM FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST ALABAMA...

   CHOCTAW...CLARKE AND WASHINGTON.

IN SOUTHEAST MISSISSIPPI...

   WAYNE...PERRY...GREENE...STONE AND GEORGE.

THE SEVERE STORMS HAVE MOVED SOUTH AND EAST OF THE REGION THUS THE
RISK OF SEVERE WEATHER HAS ENDED FOR THESE COUNTIES.

ALZ054>059-301430-
BUTLER-CONECUH-CRENSHAW-ESCAMBIA-MONROE-WILCOX-
835 AM CDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH NUMBER 215
THAT WAS IN EFFECT UNTIL NOON FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST AND SOUTH CENTRAL ALABAMA...

BUTLER...CONECUH...CRENSHAW...ESCAMBIA...MONROE...WILCOX

THE SEVERE STORMS HAVE MOVED SOUTH OF THE REGION THUS THE RISK OF
SEVERE WEATHER HAS ENDED FOR THESE COUNTIES.
Special weather statement, Apr 30, 8:50 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
850 AM CDT SAT APR 30 2005

FLZ001>006-301500-
ESCAMBIA COASTAL-ESCAMBIA INLAND-OKALOOSA COASTAL-OKALOOSA INLAND-
SANTA ROSA COASTAL-SANTA ROSA INLAND-
850 AM CDT SAT APR 30 2005

AT 848 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES NORTHEAST
OF CRESTVIEW TO 1O MILES NORTHWEST OF PENSACOLA...AND MOVING
SOUTHEAST AT 20 MPH.

THESE STRONG THUNDERSTORMS WILL BE CAPABLE OF PEA SIZE HAIL...GUSTY
SURFACE WINDS 40 MPH...AND VERY HEAVY RAINS. WIDESPREAD RAINFALL
AMOUNTS AROUND 2 INCHES WILL BE COMMON...WITH LOCALIZED AMOUNTS UP TO
3 INCHES.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:12 AM CDTSevere Thunderstorm WarningMOBChoctaw33 min
Apr 30, 4:30 AM CDTSevere Thunderstorm WarningMOBChoctaw45 min
Apr 30, 4:45 AM CDTSevere Thunderstorm WarningMOBChoctaw15 min
Apr 30, 5:02 AM CDTSevere Thunderstorm WarningMOBChoctaw, Washington43 min
Apr 30, 5:30 AM CDTSevere Thunderstorm WarningMOBClarke60 min
Apr 30, 5:47 AM CDTSevere Thunderstorm WarningMOBWashington43 min
Apr 30, 5:57 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile48 min
Apr 30, 6:03 AM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox57 min
Apr 30, 6:30 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh60 min
Apr 30, 6:41 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile49 min
Apr 30, 7:01 AM CDTSevere Thunderstorm WarningMOBCrenshaw59 min
Apr 30, 7:11 AM CDTTornado WarningMOBButler, Crenshaw49 min
Apr 30, 7:19 AM CDTSevere Thunderstorm WarningMOBCovington56 min
Apr 30, 7:24 AM CDTSpecial Marine WarningMOB2 hr
Apr 30, 7:33 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile42 min
Apr 30, 7:37 AM CDTSpecial Marine WarningMOB23 min
Apr 30, 7:43 AM CDTSevere Thunderstorm WarningMOBEscambia47 min
Apr 30, 8:14 AM CDTFlash Flood WarningMOBBaldwin, Mobile91 min
Apr 30, 8:14 AM CDTSevere Thunderstorm WarningMOBCovington31 min
Apr 30, 8:31 AM CDTSpecial Marine WarningMOB59 min
Apr 30, 9:20 AM CDTSpecial Marine WarningMOB115 min
Apr 30, 9:31 AM CDTSpecial Marine WarningMOB59 min
Apr 30, 9:50 AM CDTFlash Flood WarningMOBBaldwin, Mobile115 min
Apr 30, 10:26 AM CDTSpecial Marine WarningMOB64 min
Apr 30, 11:13 AM CDTSpecial Marine WarningMOB2 hr
Apr 30, 11:26 AM CDTSpecial Marine WarningMOB34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.